Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Phoenix, AZ

August 11, 2005Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 11, 2005, 7:04 PM MST for Gila County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 7:04 PM MST (02:04 UTC)
Expired
Aug 11, 2005, 7:34 PM MST
In force
30 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 124 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 120204
SVRPSR
AZC007-120300-
/O.NEW.KPSR.SV.W.0103.050812T0204Z-050812T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
704 PM MST THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 800 PM MST

* AT 655 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAN CARLOS...OR ABOUT 20 MILES EAST OF GLOBE...AND MOVING SOUTH AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PERIDOT.

LAT...LON 3360 11016 3362 11066 3310 11063 3329 11012

$$

CJB
1 follow-up statement
000 
WWUS55 KPSR 120234
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
733 PM MST THU AUG 11 2005

AZC007-120243-
/O.CAN.KPSR.SV.W.0103.000000T0000Z-050812T0300Z/
GILA AZ-
733 PM MST THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GILA COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE ISSUANCE OF THE SEVERE 
THUNDERSTORM WARNING HAS DECREASED TO WELL BELOW SEVERE LIMITS AND 
HAS MOVED INTO GRAHAM COUNTY. THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3360 11016 3362 11066 3310 11063 3329 11012

$$

CJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:00 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 11, 4:00 PM MST, 3 hours 4 minutes before
AZZ020>028-CAZ030>033-120600-

AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST THU AUG 11 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
LOW PRESSURE OVER SOUTHEAST CALIFORNIA AND THE BAJA...WILL
CONTINUE TO BRING WARM AND HUMID TROPICAL AIR INTO SOUTHERN
ARIZONA...AND A LITTLE DRIER AIR INTO SOUTHEAST CALIFORNIA.
TEMPERATURES WARM A FEW DEGREES EACH DAY. AFTERNOON AND EVENING
THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL BE A RISK THROUGH
SATURDAY NIGHT. A CHANGE MAY HAPPEN BY THE MIDDLE OF NEXT WEEK AS
DRY WESTERLY WINDS ALOFT DEVELOP...RESULTING IN LOWER RELATIVE
HUMIDITY AND EVEN WARMER DAY TIME HIGH TEMPERATURES.
&&

.DISCUSSION...
DEFORMATION ZONE SETTLING TO THE SOUTH...WITH MOST LATE AFTN CNVCTN
OCCURRING OVER THE HIGHER TERRAIN OF SRN GILA COUNTY IN S CNTRL AZ
AND SOME RESIDUAL ACTIVITY IN FAR W CNTRL AZ. THE DEF ZONE WILL BE
REPLACED WITH THE SMALL BAJA UPPR LOW FRIDAY OVR S CNTRL AZ...WHICH
CD LINGER INTO SATURDAY. LATER ON...SUNDAY AND MONDAY A TRANSITION
PATTERN BEGINS TO FORM OVER THE WEST IN GENERAL...WITH BOTH GFSLR
AND ECMWF IN SOME AGREEMENT WITH A W COAST TROF. TRANSITIONS CAN BE
SOMEWHAT ACTIVE FOR US IN THE LOW DESERTS OF SE CA AND SW AZ...OFTEN
FOLLOWED BY DRYING IN A SW TO WESTERLY FLOW. WE CD SEE SCOURING DOWN
INTO THE BNDRY LYR BY THE MIDDLE OF NEXT WEEK...LOWER RH AND DAY
TIME HIGHS INCHING ABV NORMALS IN THE DRIER AIR...AND A SIGNIFICANT
REDUCTION IN AFTN CNVCTN EXCEPT FOR THE HIGHER TERRAIN FAR TO THE
EAST.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST FOR S CNTRL AZ...SRN GILA
     COUNTY AND EXTREME NE MARICOPA COUNTY...AZZ024
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

RUNYAN
Hazardous weather outlook, Aug 11, 5:30 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST THU AUG 11 2005

AZZ020>028-CAZ030>033-120100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
530 AM MST THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

MORE DAYTIME SUNSHINE COMBINED WITH VERY HUMID TROPICAL AIR STILL
OVER THE AREA WILL RESULT IN AN INCREASE IN THE POSSIBILITY OF SOME
SEVERE THUNDERSTORMS WITH STRONG GUSTY DAMAGING WINDS...HAIL...AND
VERY HEAVY RAIN WITH FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS WITH STRONG GUSTY DAMAGING WINDS...HAIL...AND HEAVY RAIN...
ESPECIALLY FRIDAY AND THIS WEEKEND...ENDING BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:38 PM MSTFlash Flood WarningPSRMaricopa2 hr
Aug 12, 2:31 PM MSTFlash Flood WarningPSRLa Paz, Maricopa59 min
Aug 12, 3:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal60 min
Aug 12, 3:54 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal36 min
Aug 12, 4:16 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal59 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.